Texas, 2017Damaging Wind in Texas, September 16, 2017
September 16, 2017 · NWS AMA · 1 event in 1 county or zone
Storms fired along a residual outflow boundary draped SW to NE across the southern TX Panhandle. With 850-700 hPa converging along the boundary with CAPE around 1000 J/Kg, storm developed and moved NE across the boundary bringing a complex of storms with a severe wind gust report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms fired along a residual outflow boundary draped SW to NE across the southern TX Panhandle. With 850-700 hPa converging along the boundary with CAPE around 1000 J/Kg, storm developed and moved NE across the boundary bringing a complex of storms with a severe wind gust report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 16, 2:34 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 16, 2:34 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Sat Sep 16 2017
.DISCUSSION...
Lingering showers continue across the southeastern Texas Panhandle
this afternoon as last night's shortwave continues to move off to
the northeast. We expect to see further development of storms
across the western Texas Panhandle this evening with the approach
of another shortwave which is currently over southeastern New
Mexico. In fact storms have already developed just west of Clovis,
NM. These storms are expected to move into the Panhandles this
evening, but there is some question as to how far they will move
north once in the area as we have an outflow boundary stretched
across the central zones. Instability will start out pretty
limited of around 1500 J/kg mainly across the eastern zones, but
this is expected to change as the cold front pushes through
tonight. Overnight instability will be around 2000 J/kg but the
question will be if the shortwave is still in a favorable location
for lift. Given the weakly sheared environment, pulse convection
is the anticipated storm type.
Southwest flow aloft is expected to continue through Sunday. This
will allow additional shortwaves to move across the Panhandles.
Our precip chances will persist through Sunday area wide. There is
some potential for strong to possibly severe storms as we will
have much better shear compared to previous days.
Monday will be a transitional day as the upper flow becomes more
zonal. with that being said there will still be a chance for
storms mainly across the eastern zones Monday night. Tuesday
through Thursday will start a dry period as an upper low moves
southwards across the Pacific Northwest towards the Four Corners
Region. In fact, the downsloping winds could result in well above
average (near record) high temperatures on Tuesday. This will also
help to push our afternoon relative humidities below 20 percent.
This could usher back a short duration return of elevated fire
weather conditions. As we approach the end of next week, we
continue to see a change in the upper pattern which could result
in much wetter conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 61 85 60 90 65 / 40 30 30 10 20
Beaver OK 62 82 60 96 67 / 20 40 40 10 10
Boise City OK 53 76 56 90 59 / 5 20 30 10 10
Borger TX 65 88 63 94 68 / 30 30 20 10 20
Boys Ranch TX 59 87 60 92 63 / 30 30 30 10 10
Canyon TX 60 86 59 88 62 / 40 40 30 10 20
Clarendon TX 63 87 61 93 65 / 40 30 30 10 20
Dalhart TX 53 82 58 89 58 / 10 30 30 10 10
Guymon OK 56 80 59 94 64 / 10 30 30 10 10
Hereford TX 59 86 59 86 61 / 30 40 30 10 20
Lipscomb TX 64 84 63 96 68 / 30 40 40 10 20
Pampa TX 64 85 63 93 67 / 40 30 20 10 20
Shamrock TX 65 89 63 92 67 / 40 30 20 10 20
Wellington TX 65 90 64 95 68 / 40 30 20 10 20
&&
2/14
Hazardous weather outlook, Sep 16, 2:22 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Sat Sep 16 2017
OKZ001>003-TXZ001>020-171000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
322 PM CDT Sat Sep 16 2017
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible this afternoon and tonight most of
the Texas and eastern Oklahoma Panhandles. Some storms will have
the potential to become strong, with gusty winds and brief heavy
rain the primary hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible Sunday and Monday night then
again on Friday across parts of the Panhandles. At this time, the
threat for organized severe weather appears to be low.
Elevated fire weather may be possible for the Oklahoma and
northwestern Texas Panhandle Tuesday afternoon due to low relative
humidities and strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 16, 4:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
505 PM CDT SAT SEP 16 2017
TXZ013-014-018-019-162230-
Gray TX-Donley TX-Carson TX-Armstrong TX-
505 PM CDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 530 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groom, or 14 miles northeast of Claude, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Groom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3511 10118 3527 10128 3542 10101 3517 10088
TIME...MOT...LOC 2205Z 245DEG 10KT 3523 10115
DGW
Thunderstorm Wind, Carson
- When
- September 16, 4:10 PM CST
- Where
- Carson County, 3.66 mi WNW of Groom
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -101.160
Three inch diamter tree limbs knocked down from healthy tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, September 16, 20171 death · 1 injured · 1 event
- Flood and Hail in Kansas, September 16 to 18, 20171.5 in hail · 19 events
- Hail and Damaging Wind in Kansas, September 16 to 18, 20171.75 in hail · 4 events
- Damaging Winds in Missouri, September 16, 201756 kt wind · 3 events
- Frost and Freeze in Oregon, September 16, 20172 events
- Damaging Winds in Texas, September 16, 201763 kt wind · 2 events
- Flood and Heavy Rain in New Jersey, September 16, 20172 events
- Damaging Winds in Kansas, September 16, 2017$2,000 · 52 kt wind · 2 events
- Damaging Winds in Missouri, September 16, 201752 kt wind · 2 events
- Hail in Texas, September 16, 20171.25 in hail · 2 events
- Flood and Heavy Rain in Pennsylvania, September 16, 20172 events
- Hail in Nebraska, September 16, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717809.